Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 211, NWS North Platte, NE

August 13, 2017Custer County, Lincoln County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2017, 8:00 PM CDT for Custer County, Lincoln County, Logan County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 8:00 PM CDT (01:00 UTC)
Expired
Aug 13, 2017, 8:45 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, NE, Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 68 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:05 PM CDTHAIL 1.758 W Arnold, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:00 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS53 KLBF 140100
SVRLBF
NEC041-111-113-140145-
/O.NEW.KLBF.SV.W.0211.170814T0100Z-170814T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
800 PM CDT SUN AUG 13 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in southwestern Nebraska...
  Southeastern Logan County in west central Nebraska...
  West central Custer County in central Nebraska...

* Until 845 PM CDT

* At 800 PM CDT, a severe thunderstorm was located near Gandy, or 7
  miles east of Stapleton, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Arnold around 825 PM CDT. 

Other locations impacted by this severe thunderstorm include Tarboz
Lake, Finchville, Logan, Hoagland and Milldale.

This includes Highway 92 between mile markers 234 and 254.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 10050 4157 10035 4135 9988 4107 10033
TIME...MOT...LOC 0100Z 309DEG 20KT 4148 10036 

HAIL...1.50IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
006 
WWUS53 KLBF 140124
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
824 PM CDT SUN AUG 13 2017

NEC041-111-113-140145-
/O.CON.KLBF.SV.W.0211.000000T0000Z-170814T0145Z/
Lincoln NE-Logan NE-Custer NE-
824 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN LINCOLN...SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER
COUNTIES...

At 824 PM CDT, a severe thunderstorm was located near Arnold, or 13
miles southeast of Stapleton, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Arnold, Finchville and Milldale. 

This includes Highway 92 between mile markers 234 and 250.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 10050 4145 10029 4135 9988 4107 10033
TIME...MOT...LOC 0124Z 334DEG 17KT 4138 10030 

HAIL...1.75IN
WIND...60MPH
 
$$

Taylor
136 
WWUS53 KLBF 140151
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
851 PM CDT SUN AUG 13 2017

NEC041-111-113-140200-
/O.EXP.KLBF.SV.W.0211.000000T0000Z-170814T0145Z/
Lincoln NE-Logan NE-Custer NE-
851 PM CDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However small 
hail, gusty winds and heavy rain are still possible with this 
thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
central, southwestern and west central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4145 10050 4145 10029 4135 9988 4107 10033
TIME...MOT...LOC 0150Z 309DEG 20KT 4129 10016 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:17 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 13, 6:17 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
617 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Aug 13 2017

The NAM and HRRR/HRRR EXP models have been persistent showing storm
development across the central Sandhills this afternoon and this
evening. This is related to a weak frontal boundary drifting south
through the region. Winds aloft at 500mb strengthen a bit to 35kt to
perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should
be sufficient for supercell development. Temperatures at H700mb have
warmed to near 10C across Srn Neb and this could be a capping
mechanism as activity moves south toward I-80 this evening. The
models show storm activity breaking up and becoming scattered or
even isolated.

A second disturbance across the cntl Rockies this afternoon should
move east into Wrn Neb late tonight. The showers and thunderstorms
may dissipate as they move through Wrn Neb. The models suggest they
will encounter rain-cooled and more stable air.

POPs for tonight are limited to 40 percent given the limited
coverage shown by the HRRR models. Storm activity should diminish
Monday morning. Isolated showers and thunderstorms are in place
Monday afternoon. The forcing for storm development Monday is highly
uncertain but the instability and cape are favorable.

The SREF was the basis for the fog forecast Monday morning. The RAP
and NAM models maintain a moist layer at h700mb. This should prevent
dense fog from forming. The SREF and MET guidance suggest fog will
form and the forecast is for patchy fog.

The temperature forecast uses blended guidance plus bias correction
for lows in the 50s and 60s with highs in the 80s Monday. A weak
frontal boundary should be draped across Ncntl Neb keeping highs
across Ncntl Neb near 80 while highs rise toward 90 across the
Southwest.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Aug 13 2017

The GFS and ECM suggest any storm development Monday afternoon would
grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb
decrease to 25-30kt suggesting the severe weather potential will be
lower. SPC is favoring the Black Hills for genesis and awarded the
Hills a 5 percent severe chance.

Two other significant rain chances develop Tuesday and Thursday and
instability returns Saturday for what could be a third rain
event/opportunity. A broad upper level trof will migrate through
Canada furnishing jetlets of wind speed maxima aloft and an
occasional lowering of heights across Nebraska appear to be the
foci for storm development.

The situation late Tuesday has been advertised for several model
runs now and ambient precipitable water increases to over 1.5 inches
Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a
HP multicell environment. POPs are 60 percent for this event and SPC
has a 5 percent severe chance covering much Cntl and Swrn Neb.

Moisture returns Thursday and another disturbance moves through.
Winds aloft increase to 25-35kt once again and precipitable water
increases to 1.25-1.50 inches. The model consensus shows h700mb
temperatures falling to around 8C presenting a weak cap.

A similar set up is in place Saturday with warmer temperatures at
700mb.

Highs in the 80s are expected this week and a gradual warming trend
develops Thursday through Saturday. This supports increasing
instability and a strengthening cap at 700mb which could limit
storm coverage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Aug 13 2017

Isolated to scattered storm coverage is underway and should
generally continue as depicted by the HRRR model which shows the
storms exiting south around 03z.

A second disturbance across the Laramie range this evening should
move east into Wrn Neb later tonight. The showers and
thunderstorms may dissipate as they move through Wrn Neb. The
models suggest they will encounter rain-cooled and more stable
air. Any storm activity should diminish Monday morning.

The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby
will develop tonight. The SREF was the basis for fairly widespread
stratus developing.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 13, 3:07 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Sun Aug 13 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected.

The area of concern for severe weather is generally along and
south of a line from Oshkosh to Mullen to Springview.

The hazards are scattered storms with large hail, isolated storms
with very large hail, two inches in diameter or larger, wind
damage and locally heavy rainfall. An isolated tornado may form
also.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A few isolated strong thunderstorms possible Monday afternoon and
Monday night. However, better chances for isolated strong to
severe thunderstorms exist Tuesday and Tuesday evening across all
of the outlook area. Large hail up to one inch diameter and
damaging winds will be possible.

Unsettled conditions continue Thursday and Thursday night,
however, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 13, 7:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      BROKEN BOW              41.41N 99.64W
08/13/2017                   CUSTER             NE   TRAINED SPOTTER

            WATER COVERING ROADS AND GOING UP AND OVER THE CURBS IN
            TOWN

&&

SNIVELY
Special weather statement, Aug 13, 7:37 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT SUN AUG 13 2017

NEZ010-140115-
Holt-
737 PM CDT SUN AUG 13 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HOLT AND
SOUTHEASTERN BOYD COUNTIES...

At 737 PM CDT, a strong thunderstorm was located 10 miles south of
Lynch, or 19 miles northeast of O'Neill, moving southeast at 15 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Scottville, Redbird State Wildlife Management Area and Dorsey.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4266 9855 4278 9841 4277 9834 4275 9830
      4246 9831
TIME...MOT...LOC 0037Z 310DEG 12KT 4268 9840

Taylor
Local storm report, Aug 13, 7:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 W MERNA               41.48N 99.82W
08/13/2017  E1.50 INCH       CUSTER             NE   PUBLIC

&&

SNIVELY
Local storm report, Aug 13, 7:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     10 S BROKEN BOW         41.26N 99.64W
08/13/2017  M72 MPH          CUSTER             NE   STORM CHASER

&&

SNIVELY
Local storm report, Aug 13, 7:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     10 S BROKEN BOW         41.26N 99.64W
08/13/2017  M72.00 MPH       CUSTER             NE   STORM CHASER

0745 PM     HAIL             10 S BROKEN BOW         41.26N 99.64W
08/13/2017  M1.00 INCH       CUSTER             NE   STORM CHASER

&&

SNIVELY
Special weather statement, Aug 13, 7:55 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
755 PM CDT SUN AUG 13 2017

NEZ037-038-059-140145-
Custer NE-Lincoln NE-Logan NE-
755 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 845 PM
CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gandy, or 7 miles east of Stapleton, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Arnold, Gandy, Logan, Tarboz Lake, Hoagland, Milldale and
Finchville.

This includes the following highways...
 Highway 92 near mile marker 228, and between mile markers 234 and
255.
 Highway 83 between mile markers 110 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central, southwestern and west central Nebraska.

LAT...LON 4113 10024 4118 10038 4139 10047 4148 10053
      4156 10034 4143 10000 4117 9999
TIME...MOT...LOC 0055Z 307DEG 23KT 4151 10037

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:05 PM CDTTornado WarningLBFCuster40 min
Aug 13, 7:16 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Aug 13, 7:25 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 13, 7:37 PM CDTSpecial Weather StatementLBFHolt38 min
Aug 13, 7:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 13, 7:48 PM CDTSevere Thunderstorm WarningLBFCuster42 min
Aug 13, 7:55 PM CDTSpecial Weather StatementLBFLogan50 min
Aug 13, 8:12 PM CDTSpecial Weather StatementLBFHolt48 min
Aug 13, 8:20 PM CDTSpecial Weather StatementLBFCuster40 min
Aug 13, 8:28 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 13, 8:51 PM CDTSpecial Weather StatementLBFCuster39 min
Aug 13, 8:52 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 9:15 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Aug 13, 9:33 PM CDTSpecial Weather StatementLBFLogan42 min
Aug 13, 10:48 PM CDTSevere Thunderstorm WarningLBFFrontier27 min
Aug 13, 11:24 PM CDTSpecial Weather StatementLBFFrontier51 min
Aug 13, 11:40 PM CDTSevere Thunderstorm WarningLBFFrontier50 min
Aug 14, 12:18 AM CDTSpecial Weather StatementLBFCuster42 min
Aug 14, 12:26 AM CDTAreal Flood AdvisoryLBFFrontier3 hr
Aug 14, 12:30 AM CDTSevere Thunderstorm WarningLBFFrontier45 min
Aug 14, 1:19 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Aug 14, 1:24 AM CDTSpecial Weather StatementLBFFrontier51 min
Aug 14, 1:44 AM CDTFlash Flood WarningLBFFrontier6 hr
Aug 14, 1:52 AM CDTFlash Flood WarningLBFCuster5 hr
Aug 14, 2:48 PM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Chase, Custer, Deuel and 12 more37 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.